Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Las Vegas, NV

August 1, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2005, 8:49 PM MST for Mohave County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 8:49 PM MST (03:49 UTC)
Expired
Aug 1, 2005, 9:33 PM MST
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 149 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 020349
SVRVEF
AZC015-020430-
/O.NEW.KVEF.SV.W.0050.050802T0349Z-050802T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
849 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 930 PM PDT(930 PM MST)

* AT 838 PM PDT(838 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED OVER SOUTHWESTERN MOHAVE COUNTY...OR ABOUT 10 MILES
  NORTHEAST OF LAKE HAVASU CITY...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HAVASU CITY AT 900 PM PDT(900 PM MST)

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3444 11406 3462 11411 3458 11435 3452 11434
      3448 11433 3446 11430 3444 11421 3438 11415

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 020421
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
919 PM PDT MON AUG 1 2005

AZC015-020430-
/O.CON.KVEF.SV.W.0050.000000T0000Z-050802T0430Z/
MOHAVE AZ-
919 PM PDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM PDT(930 PM
MST) FOR SOUTHWESTERN MOHAVE COUNTY...

AT 907 PM PDT(907 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME
SIZE HAIL...HEAVY RAIN AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED OVER SOUTHWESTERN MOHAVE COUNTY...OR ABOUT NEAR 
LAKE HAVASU CITY...MOVING WEST AT 5 MPH.

A TRAINED WEATHER SPOTTER IN THE SOUTHERN PORTION OF LAKE HAVASU 
CITY REPORTED HAIL SLIGHTLY LARGER THAN PEA SIZED AND FREQUENT 
LIGHTNING. THE HEAVY RAIN IS ALSO PRODUCING SOME MINOR STREET 
FLOODING. 

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3444 11406 3462 11411 3458 11435 3452 11434
      3448 11433 3446 11430 3444 11421 3438 11415

$$

PIERCE
000 
WWUS55 KVEF 020433
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 PM PDT MON AUG 1 2005

AZC015-020440-
/O.EXP.KVEF.SV.W.0050.000000T0000Z-050802T0430Z/
MOHAVE AZ-
930 PM PDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY
EXPIRED AT 930 PM PDT(930 PM MST)...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE 
THUNDERSTORM OVER LAKE HAVASU CITY HAD WEAKENED. THE THREAT FOR 
LARGE HAIL AND DAMAGING WINDS HAS ENDED IN LAKE HAVASU CITY.

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 1130 PM 
DUE TO HEAVY RAIN IN PARTS OF LAKE HAVASU CITY AND THE MOHAVE VALLEY.

LAT...LON 3444 11406 3462 11411 3458 11435 3452 11434
      3448 11433 3446 11430 3444 11421 3438 11415

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:05 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 4:05 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 PM PDT MON AUG 1 2005

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING TEMPORARY DRYING TO
EASTERN CALIFORNIA AND WESTERN NEVADA BUT MOIST UNSTABLE AIR WILL
CONTINUE TO SUPPORT AFTERNOON THUNDERSTORMS FROM EASTERN NEVADA TO
NORTHWEST ARIZONA.
&&

.SHORT TERM...CONVECTION SEEMS TO BE INHIBITED BY MID-LAYER CAP AND
PERHAPS TO SOME EXTENT BY LARGE SCALE SINKING IN THE WAKE OF MCV
THAT MOVED NORTH FROM MOHAVE COUNTY INTO SW UTAH. ETA AND GFS ARE
BOTH SUGGESTING INTRUSION OF A MORE DRY STABLE AIRMASS FROM THE WEST
TOMORROW BUT LOW LEVEL MOISTURE IS STILL PLENTIFUL FROM LINCOLN
COUNTY SWWD TO SAN BERNARDINO. SO WILL PROBABLY SEE ANOTHER BREAK
TOMORROW FOR INYO COUNTY CA AND ESMERALDA COUNTY NV...WHILE THE
REMINDER OF THE FORECAST AREA REMAINS UNDER A THREAT OF AT LEAST
ISOLATED THUNDERSTORMS. WITH SLIGHTLY LESS BUOYANCY AND NO FOCUSING
MECHANISM THE ACTION WILL PROBABLY NOT BE WIDESPREAD BUT ANY
INDIVIDUAL STORM COULD STILL PRODUCE SIGNIFICANT RAINFALL IN THIS
MOISTURE RICH AIR MASS.

.LONG TERM...BY THURSDAY PROGS INDICATE SUBTROPICAL RIDGE WILL
EXPAND AND PRODUCE A RETURN TO MOIST SOUTHEAST FLOW ALOFT. IN
ADDITION...LARGE SUBTROPICAL CYCLONE NEAR BROWNSVILLE IS EXPECTED TO
DRIFT WESTWARD ACROSS THE MEXICAN PLATEAU NEXT COUPLE DAYS. THAT
WILL BEAR WATCHING IN TERMS OF POTENTIAL FOR GENERATING ORGANIZED
CONVECTION OVER THE SIERRA MADRE AND SUBSEQUENT REINFORCING SURGE
COME THURSDAY OR FRIDAY. EITHER WAY IT LOOKS AN UPWARD TREND FROM A
LOW GRADE MONSOON SET-UP TOMORROW AND WEDNESDAY TO A SOMEWHAT MORE
ACTIVE PATTERN THURSDAY AND FRIDAY.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
PRIMARY IMPACT ON FLOW CONTROL BY THUNDERSTORMS WILL BE OVER THE
MORMON NESA CORRIDOR. OTHER AREAS APPEAR TO BE RELATIVELY FREE OF
ANY WEATHER THAT WOULD CREATE CONGESTION.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

RUNK
Hazardous weather outlook, Aug 1, 9:17 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 AM PDT MON AUG 1 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-021700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
917 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...MONDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF A LINE
FROM BARSTOW CALIFORNIA TO RACHEL NEVADA. SOME OF THE STORMS WILL
LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEK.
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM MSTSevere Thunderstorm WarningVEFMohave70 min
Aug 1, 10:29 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 1:06 PM MSTFlash Flood WarningVEFMohave114 min
Aug 2, 1:23 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 1:36 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 2, 2:56 PM MSTSevere Thunderstorm WarningVEFMohave25 min
Aug 2, 4:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.